Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Severe muscle cramps in arms and legs during cardioversion for AFib. Is it Possible during sedation?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
During a recent cardioversion to correct AFib, during the first shock I experienced sever muscle cramping in both arms and legs, perhaps throughout my body. I remember nothing, but was apparently in a lot of pain and the surgeon stopped the procedure. Have you ever heard of this happening? Could it have been related to the sedation? I am particularly prone to muscle cramps generally speaking, usually in my calves and my lats.
Posted Fri, 20 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 13 hours later
Thank you posting for your query.

Cramping of muscles can be sometimes seen during electrical cardioversion of cardiac arrhythmias. This may be precipitated by the electrical energy that is applied between the paddles placed on your chest. The electrical energy can affect the electrical depolarization/repolarization of the skeletal muscles also and produce a cramping effect along with a jerking/tonic movement of the limbs.

Factors that predispose to this include electrolyte imbalances, dehydration, extremes of age, other diseases of muscle, or diseases of neuromuscular junction, stress, anxiety, hyperventilation, acid-base imbalance, etc.

Avoidance and treatment of the predisposing conditions along with a deeper level of sedation/anesthesia (rarely, even full general anesthesia) can help to prevent this.

I hope this answers your query. Feel free to contact me for any further clarifications.
With regards,
Dr RS Varma
Above answer was peer-reviewed by
Follow-up: Severe muscle cramps in arms and legs during cardioversion for AFib. Is it Possible during sedation? 12 hours later
Thanks. I was actually given two doses of versed; the first did not work. My surgeon does want to try doing the procedure again, but this time under full general anesthesia. Is this something I should be concerned about? What are the risks? No more questions after this!
Answered by Dr. Raja Sekhar Varma 11 hours later

Thank you for the reply.

The benefits of a sinus rhythm far outweigh the risks of an attempt at cardioversion. This is especially so, if there are no blood clots in the left atrium, there is no structural heart disease and the left atrial size is not increased.

The risks of full general anesthesia are the same as for any other procedure. Since the duration of anesthesia is likely to be very short, the risks are likely to be less. The usual precautions and evaluation should be done, especially assessing your lung function, electrolyte balance, hydration, assessing for any allergies, etc. With current techniques of anesthesia, the risks are quite less but as can be expected, nobody can guarantee a 100% success or a totally risk-free procedure.

Before cardioversion, it is essential to take medicines to prevent blood from clotting (usually for a minimum period of 3 weeks), unless a trans-esophageal echo has found no evidence of blood clots in the left atrium. This is to prevent these blood clots from getting "embolized" from the heart to other critical areas like the brain, limbs, kidneys etc and causing obstruction to blood flow, after the atria start contracting properly during sinus rhythm.

There may be a need to take some drugs for control of the rhythm and heart rate also. I am sure your cardiologist would adjust the necessary medicines and their dosages for you.

I hope these details will prove to be useful for you. I wish you all the best for a healthy and happy life. Please accept this answer if you do not have any other queries.

With regards,
DR RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor